We report a case of a 28-year-old woman who had received 2 months of intranasal buserelin (a luteinizing hormone-releasing hormone agonist; LH-RH agonist) therapy for presumed uterine leiomyomata. In addition to no reduction of the tumor size evaluated by sonography, heavy vaginal bleeding and abdominal pain recurred and worsened during the therapy. Pathological examination of the myomectomy and hysterectomy specimens revealed leiomyosarcomas coexistent with cellular, atypical, and classical leiomyomata. We suggest that this is a case of leiomyosarcomas arising in preexisting leiomyomata rather than de novo from the smooth muscle fibers of the myometrium. Furthermore, the potential of LH-RH, agonist therapy to delay the surgical treatment of an unsuspected leiomyosarcoma is highlighted. Close monitoring of the treatment response by improvement of clinical symptoms and sonographic assessment of tumor size may be helpful in early diagnosis of an underlying malignant tumor.
All Science Journal Classification (ASJC) codes
- Obstetrics and Gynaecology